The cancer conundrum
Shamoon Amir Nasir
Shamoon Amir Nasir

​As cancer therapies have improved, more patients like Shamoon Amir Nasir are developing cardiovascular disease. The team at the Ted Rogers Centre for Heart Research at the Peter Munk Cardiac Centre are taking on the case.

After Shamoon Amir Nasir was diagnosed with skin cancer in the summer of 2019, the then 78-year-old and her family had every reason to be optimistic. Within two weeks, she underwent surgery at her local hospital, where clinicians successfully removed a melanoma tumour on her leg and one of her lymph nodes. When she began chemotherapy about a month later, she responded well to the treatment. It looked like she would make a full recovery.

But then she developed some alarming new symptoms: she was dizzy, short of breath and couldn’t climb the stairs in her Milton, Ont., home. She was readmitted to the hospital in November 2019 and had tests that revealed her heart was severely damaged – a side effect of the chemotherapy. Over the next two weeks, her condition took a turn for the worse. “They had to shock her heart twice,” recalls her son, Bashar. “All of our family came from the U.S. to say goodbye.”

Nasir's physicians knew who to refer her to: Dr. Dinesh Thavendiranathan, a cardiologist and Director of the Ted Rogers Cardiotoxicity Prevention Program, and Canada's foremost expert in the burgeoning field of cardio-oncology. At the Ted Rogers Centre for Heart Research at the Peter Munk Cardiac Centre, he specializes in treating patients just like Nasir who have developed heart disease as a result of their cancer treatments.

An increasing number of people who receive chemotherapy end up with cardiovascular disease, with the Peter Munk Cardiac Centre's Cardio-oncology Clinic seeing a 500 per cent increase in referrals since 2014.